Hail, Erie
- When
- August 25, 7:35 PM EST to 7:40 PM EST
- Where
- Erie County, Holland
- Measured
- 0.75 in hail
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.633, -78.533
A warm front draped across the western part of the state and an upper air disturbance were the focus of thunderstorms that developed during the evening hours. The thunderstorms winds downed trees in Busti and Celeron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm front draped across the western part of the state and an upper air disturbance were the focus of thunderstorms that developed during the evening hours. The thunderstorms winds downed trees in Busti and Celeron. Pea to penny sized hail fell for five minutes in Holland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 25, 1:38 PM EST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 238 PM EDT FRI AUG 25 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... BAND OF RAIN ON THE RADAR IS WEAKENING AS IT DRIFTS NORTHEAST INTO THE SURFACE HIGH, BUT THE RIGHT ENTRANCE REGION OF A JET STREAK MOVES OVER THE AREA TONIGHT PROVIDING UPPER DIVERGENCE AND LIFT. THIS IS REFLECTED IN THE COLDER TOPS OVER LOWER MICHIGAN WHICH SHOULD MOVE INTO THE AREA TONIGHT WE HAVE THUS KEPT LIKELY POPS ACROSS THE SOUTHERN TIER WHERE IT IS CLOSER TO WARMER TEMPERATURES IN PENNSYLVANIA, AND CHANCE POPS SOUTH OF LAKE ONTARIO OVERNIGHT. THE WARM FRONTAL MOISTURE LINGERS SATURDAY, AND ANOTHER SHORT WAVE MOVES ACROSS THE AREA IN THE AFTERNOON WITH LIKELY POPS WEST OF SYRACUSE. THE MAIN TROUGH MOVES IN SATURDAY NIGHT WITH GOOD LIFT, AND WE HAVE FOLLOWED MOS GUIDANCE AND RAISED POPS TO CATEGORICAL, AND LEFT LIKELY POPS IN FOR SUNDAY, THOUGH IF THE MODELS VERIFY, CATEGORICAL POPS WOULD BE IN ORDER. RIDGING ALOFT AND AT THE SURFACE SHOULD BRING DRYING ON MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... LATEST RUN OF THE GFS SUGGESTING A WEST TO NORTHWEST FLOW ALOFT OVER THE NORTHEAST CONUS THROUGH THE PERIOD...WITH AN UPPER RIDGE GRADUALLY BUILDING EAST FROM THE MIDDLE PORTION OF THE NATION. MOST OF THE UPPER LEVEL DYNAMICS LOOK TO REMAIN NORTH OF THE AREA THROUGH THE PERIOD WITH VERY FEW DISTURBANCES MOVING ACROSS WESTERN AND CENTRAL NEW YORK. FOLLOWED HPC GUIDANCE WHICH SUGGESTS A DRY PERIOD...WHICH AT THIS POINT LOOKS REASONABLE. UNDER THIS FLOW REGIME...TEMPERATURES LOOK TO BE AT OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... A FRONTAL BOUNDARY WILL MOVE SLOWLY NORTHEAST FROM SOUTHWEST NEW YORK THIS EVENING AS SEVERAL DISTURBANCES ALOFT MOVE ACROSS THE REGION. IN ADDITION...WE HAVE DIRECTIONAL SHEAR WITH EASTERLY FLOW AT THE LOW LEVELS AND WESTERLY FLOW ALOFT. WHILE NOT EXPECTING SIGNIFICANT LOW LEVEL WIND SHEAR...THE COMBINATION OF THE SURFACE BOUNDARY...UPPER LEVEL SHORT WAVES...AND SHEAR WILL BE ENOUGH TO GENERATE CONVECTION OVER SOUTHWESTERN NEW YORK BY LATE AFTERNOON AND EARLY EVENING. WITH THE BOUNDARY IN THE VICINITY THROUGH THE TAF PERIOD WILL SUGGEST THE POTENTIAL FOR SHOWERS FOR THE REST OF THE PERIOD...BUT VISIBILITIES SHOULD REMAIN VFR. CEILINGS GENERALLY WILL BE VFR AS WELL...BUT COULD REDUCE INTO THE MVFR RANGE AT TIMES... ESPECIALLY WEST OF SYRACUSE. && .MARINE... EASTERLY FLOW INTO THIS EVENING WILL PRODUCE SMALL CRAFT ADVISORY CONDITIONS OVER LAKE ONTARIO WITH WINDS REACHING 25 KNOTS AND WAVES TO 5 FEET. THESE CONDITIONS WILL SUBSIDE AFTER MIDNIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR LOZ042-043 UNTIL 6 AM SATURDAY. && SHORT TERM...APB LONG TERM...TMA AVIATION...TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 421 AM EDT FRI AUG 25 2006 NYZ001>005-010>014-019>021-085-260830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 421 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MAIN THREAT WOULD BE HAIL AND DAMAGING WINDS. A TORNADO CANT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-260830- OSWEGO-JEFFERSON-LEWIS- 421 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-260830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 421 AM EDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SAGE
The Buffalo radar (KBUF), 39 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528218, 5528219.